Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911

   
 
 

 

Uniform bounds on multigraded regularity


Authors: Diane Maclagan and Gregory G. Smith
Journal: J. Algebraic Geom. 14 (2005), 137-164
DOI: https://doi.org/10.1090/S1056-3911-04-00385-6
Published electronically: July 20, 2004
MathSciNet review: 2092129
Full-text PDF

Abstract | References | Additional Information

Abstract: We give an effective uniform bound on the multigraded regularity of a subscheme of a smooth projective toric variety $X$ with a given multigraded Hilbert polynomial. To establish this bound, we introduce a new combinatorial tool, called a Stanley filtration, for studying monomial ideals in the homogeneous coordinate ring of $X$. As a special case, we obtain a new proof of Gotzmann's regularity theorem. We also discuss applications of this bound to the construction of multigraded Hilbert schemes.


References [Enhancements On Off] (What's this?)

  • [ACN] A. Aramova, K. Crona, and E. De Negri, Bigeneric initial ideals, diagonal subalgebras and bigraded Hilbert functions, J. Pure Appl. Algebra 150 (2000) 215-235. MR 1769356 (2001f:13046)
  • [AK] A. B. Altman and S. L. Kleiman, Compactifying the Picard scheme, Adv. in Math. 35 (1980) 50-112. MR 0555258 (81f:14025a)
  • [Ape] J. Apel, On a conjecture of R. P. Stanley; part II - Quotients modulo monomial ideals, J. Algebraic Combin. 17 (2003) 57-74. MR 1958009 (2004e:13027)
  • [Bat] V. V. Batyrev, On the classification of toric Fano $4$-folds, J. Math. Sci. (New York) 94 (1999) 1021-1050. MR 1703904 (2000e:14088)
  • [BH] W. Bruns and J. Herzog, Cohen-Macaulay rings, Cambridge Studies in Advanced Mathematics 39, Cambridge University Press, Cambridge, 1993. MR 1251956 (95h:13020)
  • [BS] M. P. Brodmann and R. Y. Sharp, Local cohomology: an algebraic introduction with geometric applications, Cambridge Studies in Advanced Mathematics 60, Cambridge University Press, Cambridge, 1998. MR 1613627 (99h:13020)
  • [Co1] D. A. Cox, The homogeneous coordinate ring of a toric variety, J. Algebraic Geom. 4 (1995) 17-50. MR 1299003 (95i:14046)
  • [Co2] -, Recent developments in toric geometry, Algebraic geometry--Santa Cruz 1995, 389-436, Proc. Sympos. Pure Math. 62, Amer. Math. Soc., Providence, RI, 1997. MR 1492541 (99d:14054)
  • [EL] L. Ein and R. Lazarsfeld, Syzygies and Koszul cohomology of smooth projective varieties of arbitrary dimension, Invent. Math. 111 (1993) 51-67. MR 1193597 (93m:13006)
  • [Ful] W. Fulton, Introduction to toric varieties, Annals of Mathematics Studies 131, Princeton University Press, Princeton, NJ, 1993. MR 1234037 (94g:14028)
  • [GLP] L. Gruson, R. Lazarsfeld, and C. Peskine, On a theorem of Castelnuovo, and the equations defining space curves, Invent. Math. 72 (1983) 491-506. MR 0704401 (85g:14033)
  • [Got] G. Gotzmann, Eine Bedingung für die Flachheit und das Hilbertpolynom eines graduierten Ringes, Math. Z. 158 (1978) 61-70. MR 0480478 (58:641)
  • [Gr1] M. Green, Restrictions of linear series to hyperplanes, and some results of Macaulay and Gotzmann, Algebraic curves and projective geometry (Trento, 1988), 76-86, Lecture Notes in Math. 1389, Springer, Berlin, 1989. MR 1023391 (90k:13021)
  • [Gr2] -, Generic initial ideals, Six lectures on commutative algebra (Bellaterra, 1996), 119-186, Progr. Math. 166, Birkhäuser, Basel, 1998. MR 1648665 (99m:13040)
  • [Gro] A. Grothendieck, Fondements de la géométrie algébrique. [Extraits du Séminaire Bourbaki, 1957-1962.], Secrétariat mathématique, Paris, 1962. MR 0146040 (26:3566)
  • [M2] D. R. Grayson and M. E. Stillman, Macaulay 2, a software system for research in algebraic geometry, Available at http://www.math.uiuc.edu/Macaulay2.
  • [HS] M. Haiman and B. Sturmfels, Multigraded Hilbert schemes, J. Algebraic Geom. 13 (2004), 725-769.
  • [HTr] N. D. Hoang and N. V. Trung, Hilbert polynomials of non-standard bigraded algebras, Math. Z. 245 (2003) 309-334. MR 2013503
  • [HTh] S. Hosten and R. R. Thomas, Standard pairs and group relaxations in integer programming, J. Pure Appl. Algebra 139 (1999) 133-157. MR 1700541 (2000f:13052)
  • [Kle] S. L. Kleiman, Toward a numerical theory of ampleness, Ann. of Math. (2) 84 (1966) 293-344. MR 0206009 (34:5834)
  • [Lat] J. A. De Loera, R. Hemmecke, J. Tauzer, and R. Yoshida, LattE, a computer software for Lattice point Enumeration, Available at http://www.math.ucdavis.edu/latte.
  • [Mac] D. Maclagan, Antichains of monomial ideals are finite, Proc. Amer. Math. Soc. 129 (2001) 1609-1615. MR 1814087 (2002f:13045)
  • [MS] D. Maclagan and G. G. Smith, Multigraded Castelnuovo-Mumford regularity, J. Reine Angew. Math. 571 (2004), 179-212.
  • [Mum] David Mumford, Lectures on curves on an algebraic surface, Princeton University Press, Princeton, N.J., 1966. MR 0209285 (35:187)
  • [RS] A. Reeves and M. E. Stillman, Smoothness of the lexicographic point, J. Algebraic Geom. 6 (1997) 235-246. MR 1489114 (98m:14003)
  • [Rob] P. C. Roberts, Multiplicities and Chern classes in local algebra, Cambridge Tracts in Mathematics 133, Cambridge University Press, Cambridge, 1998. MR 1686450 (2001a:13029)
  • [Sch] A. Schrijver, Theory of linear and integer programming, John Wiley & Sons Ltd., Chichester, 1986. MR 0874114 (88m:90090)
  • [Sim] R. S. Simon, Combinatorial properties of ``cleanness'', J. Algebra 167 (1994) 361-388. MR 1283293 (96c:13018)
  • [Sta] R. P. Stanley, Linear Diophantine equations and local cohomology, Invent. Math. 68 (1982) 175-193. MR 0666158 (83m:10017)
  • [St1] B. Sturmfels, On vector partition functions,J. Combin. Theory Ser. A 72 (1995) 302-309. MR 1357776 (97b:52014)
  • [St2] -, Gröbner bases and convex polytopes, American Mathematical Society, Providence, RI, 1996. MR 1363949 (97b:13034)
  • [STV] B. Sturmfels, N. V. Trung, and W. Vogel, Bounds on degrees of projective schemes, Math. Ann. 302 (1995) 417-432. MR 1339920 (96i:13029)
  • [SW] B. Sturmfels and N. White, Computing combinatorial decompositions of rings, Combinatorica 11 (1991) 275-293. MR 1122013 (92f:13031)
  • [Vie] E. Viehweg, Quasi-projective moduli for polarized manifolds, Springer-Verlag, Berlin, 1995. MR 1368632 (97j:14001)
  • [Zie] G. M. Ziegler, Lectures on polytopes, Graduate Texts in Mathematics 152, Springer-Verlag, New York, 1995. MR 1311028 (96a:52011)


Additional Information

Diane Maclagan
Affiliation: Department of Mathematics, Stanford University, Stanford, California 94305
Address at time of publication: Department of Mathematics, Rutgers University, Hill Center-Busch Campus, Piscataway, New Jersey 08854
Email: maclagan@math.stanford.edu

Gregory G. Smith
Affiliation: Department of Mathematics and Statistics, Queen’s University, Kingston, Ontario, Canada K7L 3N6
Email: ggsmith@mast.queensu.ca

DOI: https://doi.org/10.1090/S1056-3911-04-00385-6
Received by editor(s): May 14, 2003
Received by editor(s) in revised form: December 31, 2003
Published electronically: July 20, 2004
Additional Notes: Both authors were partially supported by the Mathematical Sciences Research Institute in Berkeley, California

American Mathematical Society